Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 62, NWS Paducah, KY

July 9, 2021Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 9, 2021, 4:51 PM CDT for Butler County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 4:51 PM CDT (21:51 UTC)
Expired
Jul 9, 2021, 5:15 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, MO

The radar

The Paducah radar (KPAH), 137 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KPAH 092151
SVRPAH
MOC023-092215-
/O.NEW.KPAH.SV.W.0062.210709T2151Z-210709T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
451 PM CDT Fri Jul 9 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northeastern Butler County in southeastern Missouri...

* Until 515 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located over Poplar Bluff,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Paducah.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 9043 3683 9051 3693 9030 3692 9026
      3689 9025 3688 9026 3684 9022 3682 9022
      3681 9020 3677 9020 3677 9019 3671 9015
TIME...MOT...LOC 2150Z 249DEG 13KT 3678 9038 

HAIL...1.00IN
WIND...60MPH
 
$$

SMITH
1 follow-up statement
079 
WWUS53 KPAH 092210
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
510 PM CDT Fri Jul 9 2021

MOC023-092215-
/O.CON.KPAH.SV.W.0062.000000T0000Z-210709T2215Z/
Butler MO-
510 PM CDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN BUTLER COUNTY...

At 509 PM CDT, a severe thunderstorm was located near Fisk, or 7 
miles northeast of Poplar Bluff, moving east at 15 mph. There was 
a report of power outages in the city of Poplar Bluff shortly before
5 pm CDT.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fisk and Rombauer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3669 9029 3688 9041 3693 9030 3692 9026
      3689 9025 3688 9026 3684 9022 3682 9022
      3681 9020 3677 9020 3677 9019 3671 9015
TIME...MOT...LOC 2209Z 249DEG 13KT 3680 9030 

HAIL...1.00IN
WIND...60MPH
 
$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:33 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 9, 3:33 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
333 PM CDT Fri Jul 9 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 330 PM CDT Fri Jul 9 2021

Quite the active period as we head into and through the weekend.
Stalled out surface front just south of the area currently firing
off scattered to numerous showers and thunderstorms will
gradually lift back north as a warm front tonight as short wave
energy tries to dive southeast within the broad nly flow aloft.
Several CAMs do suggest scattered thunderstorms developing late
this afternoon just north of the surface feature out in se MO.
MLCAPES are currently running in the 2500-4000 J/KG range, but
vertical shear is weak. Will need to monitor for a few stronger
storms late afternoon into the early evening in that region,
before instability wanes with the loss of heating.

Aforementioned short wave aloft is expected to kick off a complex
of thunderstorms this evening in the Midwest. This
complex/possible MCS is still expected to dive southeast toward
the forecast area later tonight. Latest 12z CAMs seem quite a bit
slower with the system as compared to 12 hours ago. Thus, the
forecast timing has been delayed in our area til generally around
or after midnight. Good news may be the later it takes the system
to arrive (assuming it does arrive), the lesser the risk for the
severe storms...especially once you get to along and south of the
OH River. ECMWF Ensemble Awareness Table is suggesting PWATs 2.5
to 3.5 SD above climo norms, so will also need to monitor for some
locally heavy rainfall amounts, esp if storms can train.

On Saturday, focus shifts to a deep mid level short wave and
associated surface low digging southeast into IA/MO. An impulse
rotating around the southern flank of the parent upper low may
combine with a surface front coming east into the Mid MS River
Valley later Saturday afternoon, and more likely Saturday evening,
to give much of the region another wave of possibly strong
convection and heavy rainfall. Once again, PWATs could be running
quite high for this time of year.

The entire system is then expected to grind to nearly a halt late
Saturday night and Sunday, prolonging the threat of more waves of
storms and locally heavy rainfall. Would not be terribly
surprised if flash flood watches are needed with time, but will
hold off on headlines for this package. Thinking is most areas can
take a shot of heavier rainfall tonight without major impacts. One
hr Flash flood guidance for most locations is currently running
from around 2.3 to 3 inches. All in all, does not look to be the
best weekend for outdoor activities, though there should be some
rainfree periods in between waves of storms.

.LONG TERM...(Monday through Friday)
Issued at 330 PM CDT Fri Jul 9 2021

Models continue to show our pesky upper level low, over northern
Missouri/southern Iowa on Monday, opening up and lifting over the
Great Lakes region by midday Tuesday.  The trof will extend back
over the middle Mississippi and lower Ohio valleys through Tuesday
night.  This will continue scattered to numerous showers and
thunderstorms across the PAH forecast area Monday, with some
decrease in chances Monday night. Chances will increase again during
the day Tuesday with daytime heating (good chance west to likely
east), dropping of to slight to low chances pops Tuesday night.

By Wednesday through Friday, models diverge in their solutions with
the movement and timing of a surface low over the Central Plains and
associated boundaries.  With plentiful low level moisture, daily
convection will remain possible, with the best chances during the
heat of the day.  Model blends keep pops through the period in the
slight to chance categories at best, which seems a good way to go
for now.

Clouds and precipitation will help keep temperatures well below
normal Monday, with highs in the 80 to 85 degree range.  Persistent
south to southwest flow will result in a warming trend through mid
week, with highs by Wednesday through Friday back to seasonable
readings around 90 degrees.  Overnight lows will follow the same
trend.

&&

.AVIATION...
Issued at 1246 PM CDT Fri Jul 9 2021

A stray shower or possibly a thunderstorm may sneak into the
vicinity of PAH late this afternoon as a frontal boundary lifts
north. A complex of thunderstorms is forecast to move into the
forecast area later tonight (aft 03z) into early Saturday
morning. Confidence is still low regarding placement and timing.
Winds will be mainly light and variable, except in thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...RT
AVIATION...GM
Hazardous weather outlook, Jul 9, 3:23 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Fri Jul 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this evening into
early Saturday morning. Damaging winds and localized flooding are
the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of strong to severe thunderstorms is possible
Saturday afternoon and evening. Damaging winds, large hail, and
localized flooding will be the main hazards.

From Sunday through Thursday, there is a chance of thunderstorms
each day. A few strong storms cannot be ruled out. Strong winds
and heavy rain will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight and again on
Saturday.

DWS/CN

In the hours before

Special weather statement, Jul 9, 4:10 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
410 PM CDT Fri Jul 9 2021

MOZ108-092200-
Ripley MO-
410 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIPLEY COUNTY UNTIL 500
PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doniphan, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Doniphan, Budapest, Oxly, Fairdealing and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3664 9098 3681 9081 3681 9063 3668 9063
      3668 9059 3665 9059 3650 9071 3650 9073
TIME...MOT...LOC 2110Z 225DEG 15KT 3664 9083

SMITH
Local storm report, Jul 9, 4:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
417 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     1 NNW DONIPHAN          36.63N 90.83W
07/09/2021                   RIPLEY             MO   PUBLIC

            ONE TREE DOWN ON Y HIGHWAY NEAR DONIPHAN.
            PEA TO NICKLE SIZE HAIL LAST AROUND 5
            MINUTES. MINOR STREET FLOODING IN DONIPHAN.
            HIGHEST REPORTED WIND GUST 35 MPH.

&&

KES
Special weather statement, Jul 9, 4:36 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
436 PM CDT Fri Jul 9 2021

MOZ109-092215-
Butler MO-
436 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY UNTIL 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hendrickson to near Harviell. Movement was
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Fisk, Harviell, Hendrickson and Rombauer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3688 9062 3691 9056 3692 9027 3686 9025
      3666 9014 3661 9021 3658 9053
TIME...MOT...LOC 2136Z 249DEG 13KT 3687 9054 3662 9043

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:10 PM CDTSpecial Weather StatementPAHRipley50 min
Jul 9, 4:36 PM CDTSpecial Weather StatementPAHButler39 min
Jul 9, 4:57 PM CDTSevere Thunderstorm WarningPAHStoddard33 min
Jul 9, 5:05 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid40 min
Jul 9, 5:17 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard13 min
Jul 9, 5:45 PM CDTSpecial Weather StatementPAHWayne45 min
Jul 9, 5:53 PM CDTSpecial Weather StatementPAHStoddard52 min
Jul 9, 6:08 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard, Wayne31 min
Jul 9, 6:17 PM CDTSpecial Weather StatementPAHScott28 min
Jul 9, 6:37 PM CDTSpecial Weather StatementPAHCape Girardeau38 min
Jul 9, 6:43 PM CDTSevere Thunderstorm WarningPAHCape Girardeau17 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.